Alert archive / North Carolina / Flash Flood Warnings in 2013

Flash Flood Warning 7, NWS Blacksburg, VA

May 6, 2013Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 6, 2013, 2:55 AM EDT for Watauga County, North Carolina. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2013, 2:55 AM EDT (06:55 UTC)
Expired
May 6, 2013, 8:45 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:00 AM EDTFLOOD2 Ese Sugar Grove, NCPORTIONS OF CHARLIE THOMPSON ROAD ARE CLOSED DUE TO FLOODING.
May 6, 5:00 AM EDTFLOOD4 Ne Beech Mountain, NCPORTIONS OF WATAUGA RIVER ROAD REMAIN CLOSED THIS MORNING DUE TO FLOODING OF THE WATUAGA RIVER. RIVER LEVELS CONTINUE TO RISE.
May 6, 5:00 AM EDTHEAVY RAIN 5.375 W Blowing Rock, NCTOTAL RAINFALL AMOUNT SINCE 700 AM SUNDAY MORNING.
May 6, 6:00 AM EDTFLASH FLOOD1 Se Blowing Rock, NCA ROCK SLIDE HAS OCCURRED ON HIGHWAY 321 NEAR THE GREEN PARK INN.
May 6, 6:00 AM EDTHEAVY RAIN 5.811 Se Beech Mountain, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 185 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.9 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WGUS51 KRNK 060655
FFWRNK
NCC189-061245-
/O.NEW.KRNK.FF.W.0007.130506T0655Z-130506T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 AM EDT MON MAY 6 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 845 AM EDT

* AT 250 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
  WARNED AREA. AROUND THREE INCHES OF RAIN HAVE ALREADY FALLEN SINCE 
  THE ONSET OF THE RAIN ON SUNDAY. FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR 
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION 
AND OTHER LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  BLOWING ROCK...
  SUGAR GROVE...
  BEECH MOUNTAIN...
  AND LOVILL. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL INCREASE THE RISK OF LANDSLIDES. IF YOU ARE NEAR 
STEEP SLOPES OR A MOUNTAINSIDE STREAM OR RIVER...SEEK REFUGE ON 
HIGHER GROUND AWAY FROM THE STREAM IMMEDIATELY. POTENTIAL FLASH 
FLOOD AND LANDSLIDE HAZARDS INCLUDE WASHED-OUT ROADS OR BRIDGES...
FALLING ROCKS...MUD...TREES...AND OTHER LARGE DEBRIS. REMAIN ALERT!

&&

LAT...LON 3628 8189 3636 8179 3635 8179 3634 8173
      3631 8170 3614 8151 3612 8155 3612 8168
      3611 8181 3616 8182 3619 8185 3619 8188
      3622 8191
$$

DS
3 follow-up statements
966 
WGUS71 KRNK 060908
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 AM EDT MON MAY 6 2013

NCC189-061245-
/O.CON.KRNK.FF.W.0007.000000T0000Z-130506T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
508 AM EDT MON MAY 6 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR 
WATAUGA COUNTY...

AT 506 AM EDT...DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN 
ACROSS THE WARNED AREA. OVER THREE INCHES OF RAIN HAVE ALREADY 
FALLEN SINCE THE ONSET OF RAIN SUNDAY. 

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR 
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION 
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING OR MUDSLIDES INCLUDE... 
BOONE...
BLOWING ROCK...
SUGAR GROVE...
BEECH MOUNTAIN...
AND LOVILL. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL INCREASE THE RISK OF LANDSLIDES. IF YOU ARE NEAR 
STEEP SLOPES OR A MOUNTAINSIDE STREAM OR RIVER...SEEK REFUGE ON 
HIGHER GROUND AWAY FROM THE STREAM IMMEDIATELY. POTENTIAL FLASH 
FLOOD AND LANDSLIDE HAZARDS INCLUDE WASHED-OUT ROADS OR BRIDGES...
FALLING ROCKS...MUD...TREES...AND OTHER LARGE DEBRIS. REMAIN ALERT!

&&

LAT...LON 3628 8189 3636 8179 3635 8179 3634 8173
      3631 8170 3614 8151 3612 8155 3612 8168
      3611 8181 3616 8182 3619 8185 3619 8188
      3622 8191

$$

DS
806 
WGUS71 KRNK 061132
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 AM EDT MON MAY 6 2013

NCC189-061245-
/O.CON.KRNK.FF.W.0007.000000T0000Z-130506T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
732 AM EDT MON MAY 6 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR 
WATAUGA COUNTY...

AT 724 AM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE WARNED 
AREA. FOUR TO LOCALLY MORE THAN 6 INCHES OF RAIN HAVE ALREADY 
FALLEN ACROSS THE WARNED AREA SINCE SUNDAY MORNING.

EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE LANDSLIDES NEAR 
STEEP TERRAIN. THE LANDSLIDE CAN CONSIST OF ROCK... MUD...VEGETATION 
AND OTHER LOOSE MATERIALS. LANDSLIDES HAVE ALREADY BEEN REPORTED 
ACROSS PORTIONS OF THE COUNTY...BLOCKING SOME ROADYWAYS.

ADDITIONAL RAINFALL AMOUNTS OF ANOTHER INCH ARE POSSIBLE IN THE 
WARNED AREA THROUGH 10 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL INCREASE THE RISK OF LANDSLIDES. IF YOU ARE NEAR 
STEEP SLOPES OR A MOUNTAINSIDE STREAM OR RIVER...SEEK REFUGE ON 
HIGHER GROUND AWAY FROM THE STREAM IMMEDIATELY. POTENTIAL FLASH 
FLOOD AND LANDSLIDE HAZARDS INCLUDE WASHED-OUT ROADS OR BRIDGES... 
FALLING ROCKS...MUD...TREES...AND OTHER LARGE DEBRIS. REMAIN ALERT!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... 
INCLUDING LANDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS 
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3628 8189 3636 8179 3635 8179 3634 8173
      3631 8170 3614 8151 3612 8155 3612 8168
      3611 8181 3616 8182 3619 8185 3619 8188
      3622 8191

$$

16
396 
WGUS71 KRNK 061216
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 AM EDT MON MAY 6 2013

NCC189-061223-
/O.CAN.KRNK.FF.W.0007.000000T0000Z-130506T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
816 AM EDT MON MAY 6 2013

...THE FLASH FLOOD WARNING FOR 
WATAUGA COUNTY IS CANCELLED...

THE HEAVIEST RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT. HOWEVER A FLOOD WARNING REMAINS IN EFFECT 
FOR LONGER TERM FLOODING AS MODERATE RAINS CONTINUE ACROSS THE 
COUNTY.

LAT...LON 3628 8189 3636 8179 3635 8179 3634 8173
      3631 8170 3614 8151 3612 8155 3612 8168
      3611 8181 3616 8182 3619 8185 3619 8188
      3622 8191

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 6, 1:51 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 6, 1:51 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 AM EDT MON MAY 6 2013

.SYNOPSIS...
UPPER LOW IN THE NORTHERN SECTIONS OF ALABAMA/GEORGIA EARLY THIS
MORNING WILL SLOWLY SHIFT EAST INTO NORTH CAROLINA BY TUESDAY BEFORE
SHIFTING TOWARD THE ATLANTIC COAST ON TUESDAY NIGHT. THE PASSAGE
OF THIS SYSTEM WILL RESULT IN AN EXTENDED PERIOD OF MODERATE TO
OCCASIONALLY HEAVY RAIN...ALONG WITH A CONTINUATION OF COOL
TEMPERATURES ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 120 AM EDT MONDAY...

KEPT FORECAST GENERALLY THE SAME ALTHOUGH REDUCED POPS FURTHER
NORTH AND OUTSIDE THE UPSLOPE AREAS ACROSS SE WV. NOT OUT OF THE
QUESTION THAT THE NC MTNS/SW VA BLUE RIDGE GET ANOTHER 0.50 TO 1
INCH OF RAIN BETWEEN NOW AND 900 AM MONDAY.

PREVIOUS FORECAST DISCUSSION...

RAINFALL HAD SPREAD NORTH AND HAD NEARLY REACHED THE NORTHEAST
COUNTIES OF THE FORECAST AREA. RAINFALL RATES OF 0.2 TO 0.3
INCHES PER HOUR WERE COMMON WITH HEAVIER RAIN PRODUCING CLOSER TO
0.5 INCHES PER HOUR. SO FAR THE HEAVIEST RAINFALL AMOUNTS SINCE
MIDNIGHT HAVE BEEN IN NORTHWEST NORTH CAROLINA. THIS HAS CAUSED
FLOODING OF SEVERAL SMALL STREAMS IN WATAUGA COUNTY.

THE UPPER LOW WAS OVER NORTHEAST ALABAMA WITH THE ASSOCIATED
SURFACE LOW OVER NORTHERN GEORGIA. VERY SLOW MOVEMENT OF THESE
FEATURES IS EXPECTED OVERNIGHT. HAVE ADJUSTED PROBABILITY OF RAIN
TO REFLECT CURRENT RADAR TRENDS. EVENING SOUNDINGS SHOWED A LAYER
OF STRONG SOUTHEAST WINDS AND DEEP MOISTURE. LITTLE CHANGE NEEDED
TO MINIMUM TEMPERATURES.

HIGH PRESSURE WHICH HAS BEEN WEDGED AGAINST THE EASTERN FACE OF
THE APPALACHIANS FOR THE LAST WEEK WILL MAINTAIN AN EAST ONSHORE
WINDFLOW...WHICH WILL BE GUSTY AT TIMES AS THE PRESSURE GRADIENT
ACROSS OUR REGION TIGHTENS. WIND SPEED AND DIRECTION IS NOT IDEAL
TO REACH ADVISORY LEVEL GUSTS IN THIS AREA...BUT GUSTS WILL STILL
BE STRONG ENOUGH...WHEN CONSIDERING WET SOIL CONDITIONS...TO TAKE
DOWN SOME TREES.

WITH RAINFALL WIDESPREAD FROM LATE TONIGHT THROUGH MONDAY
EVENING...DO NOT SEE THE POTENTIAL FOR MUCH CHANGE BETWEEN
OVERNIGHT LOWS AND HIGHS FOR TOMORROW. UNDERCUT FORECAST GUIDANCE
BY SEVERAL DEGREES FOR MONDAY HIGHS BASED ON TEMPERATURE TRENDS OF
TODAY...AND BECAUSE OF THE WIDESPREAD RAIN FOR TOMORROW.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...

MODELS CONTINUE TO SHOW REASONABLY GOOD CONTINUITY AND RUN TO RUN
CONSISTENCY WITH HANDLING OF SLOW EWD MOVING UPR LOW WHICH IS
FORECAST TO MOVE FROM THE SOUTHERN APPALACHIANS MONDAY TO THE MID
ATLANTIC COAST BY WEDNESDAY.  AT THIS SNAILS SORT OF PACE...LOOK FOR
A S STEADY MDT TO OCCASIONALLY HEAVY AREA OF RAIN TO TRACK JUST
AHEAD OF THE ADVANCING UPR LOW.  THIS WILL LIKELY IMPACT THE ENTIRE
CWA DURING THE CYCLONES JOURNEY TO THE MID ATLANTIC COAST...WITH AN
AREA OF ENHANCED RAINFALL ALONG THE EASTERN SLOPES OF THE BLUE RIDGE
WHERE UPSLOPE FLOW WILL ADD TO THE RAIN EFFICIENCY. THE FAVORABLE
FLOW PATTERN SUPPORTS HEAVY PCPN AMOUNTS...WITH MODELS SUGGESTING 2
TO AS MUCH AS 5 INCHES ALONG THE BLUE RIDGE PARKWAY.  WHILE THIS
WILL BE MORE OF LONG DURATION TYPE RAINFALL EVENT...RUNOFF ISSUES
WITH THIS SORT OF RAINFALL ARE STILL LIKELY...IMPACTING POOR
DRAINAGE AREAS...LOW WATER CROSSINGS...AND SMALL STREAMS. AT SOME
POINT...RIVERS...ESPECIALLY THOSE NEAR THE BLUE RIDGE...MAY
EXPERIENCE HIGH WATER ISSUES.

AS WE PROGRESS INTO WEDNESDAY...THE CENTER OF THE UPPER LOW IS
PROGGED TO PROGRESS FAR ENOUGH EAST THAT UPSLOPE FLOW WILL CEASE. AT
THAT POINT WE WILL STILL BE SUBJECT TO WRAP AROUND MOISTURE WITHIN
THE DEFORMATION ZONE.  RAIN SHOULD TAPER TO SCATTERED SHOWERS BY
THURSDAY ONCE THE SYSTEM PASSES OFF THE COAST.

ABUNDANT CLOUD COVER AND PRECIP WILL KEEP TEMPERATURES COOLER THAN
NORMAL THROUGH MID WEEK...TEMPERATURES REMAINING WITHIN ABOUT A 10
DEGREE SPREAD BETWEEN THE HIGHS AND THE LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...

THE CLOSED UPPER LOW FINALLY EXITS THE PICTURE FOR THE END OF THE
WEEK.  BEHIND THIS SYSTEM THICKNESSES INCREASE YIELDING WARMER
TEMPERATURES GOING INTO NEXT WEEKEND.  THE MODELS DO HINT AT A
FAIRLY STRONG UPPER LEVEL TROUGH TO MOVE THROUGH THE NORTHERN PLAINS
AND UPPER MID WEST BY THE WEEKEND.  THIS SHOULD SEND A COLD FRONT
OUR WAY OVER THE WEEKEND.  WARMER TEMPERATURES AND MOIST SOUTHWEST
FLOW AHEAD OF THIS SYSTEM SUGGESTS THERE WILL BE A THREAT FOR
SHOWERS...AND THUNDERSTORMS...SOMETHING MORE TYPICAL OF SPRING
WEATHER AS OPPOSED TO THE COOL BLOCKY FLOW OF THE LAST 7 DAYS.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
AS OF 140 AM EDT MONDAY...

KEEPING CIGS DOWN TO MVFR OR IFR THROUGH THE PERIOD. RAINFALL
WORKS NORTH AND ENCOMPASSES ALL TAF SITES BY 12Z MONDAY. RAIN WILL
BE MODERATE TO HEAVY AT TIMES WHERE VSBYS COULD DROP TO IFR...BUT
OVERALL MOST VSBYS SHOULD STAY IN THE 4-6SM RANGE. WHEN INTENSITY
OF RAIN PICKS UP SOME CIGS COULD ACTUALLY RISE TO MVFR BUT THEN
DROP BACK TO SUB 1KFT WHEN IT LIGHTENS UP...SO OVERALL KEEPING IT
PESSIMISTIC AND USING THE LOCAL WRF DEPICITION OF HEAVIER BANDS TO
WORK IN MVFR.

WINDS WILL BE GUSTY OUT OF THE EAST THRU AT LEAST THE
MORNING...THEN SUBSIDE AT TIMES AROUND 10 KNOTS. COULD SEE GUSTS
TO 30 KNOTS AT BLF/BCB EARLY BEFORE TAPERING OFF.

THE STORM SYSTEM WILL BE KEEPING US IN THE RAIN/SUB VFR WX THROUGH
TUESDAY WITH IT FINALLY TRACKING EAST BY WED. WEDNESDAY SHOWERY ON
THE BACKSIDE OF THE CIGS MAY RISE TO VFR EAST OF THE MTNS BUT
HAVE A FEELING ROA/BCB AND WEST CONTINUE SOMEWHERE IN THE MVFR
RANGE.

TAF LOCATIONS SHOULD RETURN TO VFR ON THURSDAY AS THE LOW BEGINS
TO PULL AWAY FROM THE MID ATLANTIC REGION. THE IMPROVEMENT WILL BE
SHORT LIVED AS ANOTHER DISTURBANCE WILL WILL BRING A CHANCE OF
IFR/MVFR CEILINGS AND VSBYS THIS WEEKEND.

&&

.HYDROLOGY...
AS OF 955 PM EDT SUNDAY...

A FLOOD WATCH CONTINUES FOR THE BLUE RIDGE FROM BOTETOURT COUNTY
SOUTH...AND AS FAR WEST AS THE MOUNTAIN EMPIRE AND NORTHWEST
NORTH CAROLINA. OROGRAPHIC LIFT ALONG THE BLUE RIDGE IN NORTHERN
NORTH CAROLINA HAS RESULTED IN VERY EFFICIENT RAINFALL
RATES...WITH 0.25 TO 0.4 INCHES FALLING PER HOUR.

THE MAIN FLOODING THREAT WILL OCCUR IN THE FORM OF AREAL FLOODING
RATHER THAN FLASH FLOODING...WHERE FLOODING WILL OCCUR MAINLY IN
RIVERS AND STREAMS OVER A LONGER TIME FRAME. ULTIMATELY...WILL BE
LOOKING FOR A STORM TOTAL OF 4 TO LOCALLY 6 INCHES ALONG THE BLUE
RIDGE SOUTH OF ROANOKE...WITH AROUND 2 TO 4 INCHES FALLING WITHIN
THE REMAINDER OF THE WATCH AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>018-022-023-
     032>034.
NC...FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>003-018-019.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/WP
HYDROLOGY...NF
Hazardous weather outlook, May 5, 3:41 PM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN MAY 5 2013

NCZ001>003-018-019-061945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

IN ADDITION...WIND GUSTS LATE THIS EVENING MAY EXCEED 45 MPH AT
THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL CONTINUE ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011>018-022-023-032>034-061945-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL OCCUR ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ019-020-024-035-043>047-058-059-061945-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ALLEGHANY VA-BATH-ROCKBRIDGE-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MODERATE TO POTENTIALLY HEAVY RAINS ON MONDAY AND MONDAY NIGHT COULD
BRING SOME CREEKS AND STREAMS UP THROUGH EARLY WEDNESDAY. WE WILL
CONTINUE TO MONITOR THE THREAT FOR HEAVY RAIN...AND MAY ISSUE A
FLOOD WATCH IF THE FORECASTS STAY ON TRACK WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-061945-
TAZEWELL-SMYTH-BLAND-
341 PM EDT SUN MAY 5 2013

...FLOOD WATCH IN EFFECT THROUGH LATE MONDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

MODERATE TO POTENTIALLY HEAVY RAINS WILL FALL ON MONDAY AND
MONDAY NIGHT...AND MAY CAUSE AREA CREEKS AND STREAMS TO FLOOD
THROUGH EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ043>045-061945-
SUMMERS-MONROE-GREENBRIER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ042-061945-
MERCER-
341 PM EDT SUN MAY 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHEAST WINDS WILL GUST AT TIMES TO OVER 35 MPH THIS EVENING AND
INCREASE TO 40 MPH TONIGHT. SOME GUSTS OVER 45 MPH ARE POSSIBLE
ACROSS THE HIGHER RIDGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PROLONGED PERIOD OF RAIN...HEAVY AT TIMES MAY CAUSE SOME
ISOLATED FLOODING ALONG SMALLER CREEKS AND STREAMS. THIS WILL BE
MAINLY OF CONCERN MONDAY AND MONDAY NIGHT INTO PORTIONS OF
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 5, 9:20 PM EDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HEAVY RAIN       VALLE CRUCIS            36.22N  81.78W
05/05/2013  M3.06 INCH       WATAUGA            NC   PUBLIC

            SINCE MIDNIGHT. VIA TWITTER

&&

EVENT NUMBER RNK1301339

MBS
Local storm report, May 5, 9:49 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HEAVY RAIN       LANSING                 36.50N  81.51W
05/05/2013  M2.33 INCH       ASHE               NC   PUBLIC

            VIA FACEBOOK

&&

EVENT NUMBER RNK1301340

MBS
Local storm report, May 5, 10:07 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            1 SE BEECH MOUNTAIN     36.19N  81.87W
05/05/2013                   WATAUGA            NC   PUBLIC

            PORTION OF BEECH MOUNTAIN PARKWAY FLOODED. VIA FACEBOOK

0730 PM     FLOOD            1 SE VALLE CRUCIS       36.21N  81.77W
05/05/2013                   WATAUGA            NC   PUBLIC

            BRIDGE ON DEWITT BARNETT ROAD FLOODED. VIA FACEBOOK

0815 PM     FLOOD            VALLE CRUCIS            36.21N  81.79W
05/05/2013                   WATAUGA            NC   PUBLIC

            MINOR FLOODING OF STORE. VIA FACEBOOK

0930 PM     FLOOD            2 NW ROMINGER           36.25N  81.85W
05/05/2013                   WATAUGA            NC   PUBLIC

            BRIDGE ON LAUREL CREEK ROAD FLOODED. VIA FACEBOOK

&&

EVENT NUMBER RNK1301341 RNK1301342 RNK1301343 RNK1301344

MBS
Local storm report, May 5, 10:44 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HEAVY RAIN       3 SSE LOVILL            36.19N  81.72W
05/05/2013  M3.17 INCH       WATAUGA            NC   PUBLIC

            SINCE MIDNIGHT VIA FACEBOOK

&&

EVENT NUMBER RNK1301345

AMS
Local storm report, May 5, 11:24 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT SUN MAY 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            2 SSW RUTHERWOOD        36.20N  81.62W
05/05/2013                   WATAUGA            NC   911 CALL CENTER

            BAMBOO ROAD NEAR AIRPORT FLOODED

&&

EVENT NUMBER RNK1301346

AMS
Local storm report, May 6, 12:28 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 AM EDT MON MAY 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     FLOOD            2 W CLIFTON             36.45N  81.60W
05/06/2013                   ASHE               NC   911 CALL CENTER

            THE NEW RIVER WAS OVERFLOWING A BRIDGE BY THE
            INTERSECTION OF ED LITTLE ROAD AND NC ROUTE 88W

&&

EVENT NUMBER RNK1301347

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:30 PM EDTAreal Flood WarningRNKWilkes12 hr
May 6, 1:21 AM EDTAreal Flood WarningRNKAlleghany, Ashe, Wilkes12 hr
May 6, 2:27 AM EDTAreal Flood WarningRNKWatauga6 hr
May 6, 8:13 AM EDTAreal Flood WarningRNKWatauga12 hr
May 6, 12:13 PM EDTAreal Flood WarningRNKAshe6 hr
May 6, 1:52 PM EDTSpecial Weather StatementRNKWilkes38 min
May 6, 2:55 PM EDTSpecial Weather StatementRNKAshe65 min
May 6, 3:15 PM EDTSpecial Weather StatementRNKSurry, Wilkes60 min
May 6, 3:58 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes62 min
May 6, 4:59 PM EDTSevere Thunderstorm WarningRNKWilkes61 min
May 6, 5:33 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin57 min
May 6, 6:15 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin45 min
May 6, 6:32 PM EDTSpecial Weather StatementRNKAlleghany43 min
May 6, 6:39 PM EDTAreal Flood WarningRNKAshe6 hr
May 6, 7:11 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry34 min
May 6, 7:21 PM EDTSpecial Weather StatementRNKSurry39 min
May 6, 7:42 PM EDTAreal Flood AdvisoryRNKWilkes5 hr
May 6, 7:58 PM EDTAreal Flood WarningRNKWatauga4 hr
May 6, 7:59 PM EDTSpecial Weather StatementRNKSurry46 min

Nearby

Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.